Jump to content

puppyParty: Lexapro withdrawal


puppyParty

Recommended Posts

puppyParty

I started taking Sertaline around 2012. When I started with 1/4 dose it made me really sick. I had the worst headache of my life and threw up constantly. My dr said this was fine and to keep upping my dose on the plan. Sertaline never seemed to make me feel better so after upping my dosage a few times my dr decided to try Lexapro. I've been on that 2 or 3 years even though it seemed to do nothing. After months of waiting I was able to get an appointment with a psychiatrist who was retiring the next week. She recommended I switch to another medication Mirtazpine???  Annoyed by her cluelessness  and waiting 6+ months to see her and not wanting to start a 3rd drug, I decided to start tapering off my Lexapro (20mg). 

I did this really slowly in about 3 months. I'd reduce my dosage and then wait a few weeks until I had no more side effects. Even still, I ended up in the ER because the whole left side of my body went numb one morning and I thought I was having a stroke. But it was just a side effect of the SSRI withdrawal. A 7000$ lesson learned....

I finally completely quit Lexapro a week or so ago and I'm now experiencing extreme rage and frustration from the moment I wake up until I go to bed. I didn't go to work today because I was worried I would hurt myself or someone else.  I am mad at all my friends and family for no reason and can't stand being around them.  I even get upset around the house and break things. I'm crying in frustration whenever I'm not sleeping.

I have been taking benedryl and ativan to help calm myself so I can sleep. Otherwise I get so agitated by my mattress and blankets in bed that I can't sleep. I am feeling so much worse than I ever did before taking SSRIs. This is so frustrating.  I don't see any possibility of me going into work at all this week or leaving the house.

I emailed my DR with how I was feeling and she told me to start a new SSRI (you have to be kidding me) and to go see one of the counselors my insurance provides. The waiting list for counselors is months long and all they do is tell me to exercise and eat healthy (I already do). 

I can't take feeling like this any longer. 

 

 

Link to post
  • ChessieCat changed the title to puppyParty: Lexapro withdrawal
  • Moderator

Hello, puppyParty, and welcome to SA.  I'm sorry you're feeling so bad.

 

What you are experiencing is withdrawal effects from tapering off the Lexapro too rapidly.  I know you said you tapered very slowly over three months, but to taper off 20mg Lexapro safely takes much, much longer--years.  (Look at my signature before as an example).  Here is some information on withdrawal:

 

 
 

The only known way to alleviate or reduce withdrawal symptoms from a too-fast taper is a VERY small reinstatement of the same drug.  You're still within the time frame when reinstatement most predictably works.  Reinstatement doesn't always work, but it's the best method known.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic
 
If you are interested in reinstating, I suggest you start with a dose of 1mg Lexapro. It's important to start with a low dose.  In the time you've been tapering and now off the drug, your system has made some changes to not having the drug, and reinstating too much can further destabilize you.  You can always go up in dosage if you need to.  The way to get these small doses is either cutting the table and weighing, getting liquid Lexapro or making your own liquid. This is explained in the following link:
 
 
 It takes about 4 days for a dose change to get to get to full state in the blood and a bit longer for it to register in the brain, so give the reinstatement time to work.  
 
 Dependency for benzos like Ativan starts in as little as 2 weeks. Please be careful about using Ativan.
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
Please add a signature.  Include drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months, including your taper rate of Lexapro and when you stopped and also the Ativan.  Also include supplements. This will help us give you the most accurate advice we can. 
  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • This is a direct link to your signature:  Account Settings – Create or Edit a signature.
Please keep us update on how you're doing and whether you want to reinstate.
 
Please continue to use this thread to document your taper and to ask questions.

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of March 22: 14.4mgai.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (0.44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy